Cookie Notice

This site uses cookies. By continuing to browse this site, you are agreeing to our use of cookies. Review our cookies information for more details.

OK

Q:

10/7/2020
I recently saw a 57 year-old female who was referred by her orthopedist for evaluation of a possible drug reaction allergy after a therapeutic lumbar injection for herniated lumbar disc. She is a healthy female (lisonopril for HTN) and not particularly atopic who received a spinal injection consisting of: 1% lidocaine with added bicarbonate, 5 ml of Omnipaque dye, with injection of 10 mg dexamethasone and again 1 percent lidocaine. Patient noted pain at injection site with swelling at time but no other sxs. She was sent home and later that night felt flushed, possible red face and was told this was a normal reaction to the dexamethasone- i.e. felt warm. She was ok for next one to two plus days but about three days after injection was noted to have swollen lips. The lumbar injection site she says was very red and hot. No other sxs and this resolved without medical attention over next one day or so.

The patient subsequently one month after the first injection went back for second injection and this time received, lidocaine with bicarb, dexamathasone but no NO Omnipaque. She tolerated this second injection very well she says with no adverse reactions. She presents for an evaluation for what happened? From and exam the only finding is the presence of two well outlined hyperpigmented square shape areas to skin in lumber region on either side of mid spine. No erythema, no other findings. No hx of swelling in patient or family. The local hyperpigmented areas I saw (about two weeks after second injection) are the remnants of the first injection. The only difference in the two injections appears to be the use of Omnipaque dye intraspinally the first time (when reaction occurred) but not used the second injection which she tolerated well. The lip swelling was noted at least three days after first injection and I question its relevance.

My thoughts are that if drug related it was to the Omnipague and advise no further use. She needs a third injection. Do you feel any other evaluation, skin testing to dexamethasone, lidocaine is necessary since she tolerated the second injection which contained these? She has tolerated cortisone injecxtions into knee in past and novocaine in dental office.

A:

Thank you for your question. The time course of the reaction and her ability to receive these meds again and this was not an IgE mediated drug reaction. She is on an ACEi and these are known triggers for angioedema. It was not reported if a C4 was done to evaluate for HAE / AAE. If there is unease over the use of lidocaine or dexamethasone then skin testing and if negative graded challenges could be considered.

I hope this has been helpful.

Andrew Murphy, MD, FAAAAI


 

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter